Colorado, 2011

Hail in Colorado, May 19, 2011

May 19, 2011 · NWS GLD · 1 event in 1 county or zone

Scattered thunderstorms formed across eastern Colorado and moved into far northwest Kansas during the evening, producing marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms formed across eastern Colorado and moved into far northwest Kansas during the evening, producing marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 4:41 PM MST, 29 minutes earlier.

Area forecast discussion, May 19, 4:41 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT THU MAY 19 2011

.DISCUSSION...
130 PM MDT THU MAY 19 2011

AN UPPER LOW OVER COLORADO WILL LIFT INTO NORTHEAST WYOMING FRIDAY
DRIFTING SLOWLY NORTHEAST SATURDAY BEFORE PICKING UP SPEED TOWARD
THE GREAT LAKES SUNDAY. DISTURBANCES WILL ROTATE AROUND THE LOW
PROVIDING A CHANCE FOR SHOWERS AND THUNDERSTORMS THE NEXT FEW
DAYS. TEMPERATURES ARE EXPECTED TO REACH MID MAY NORMALS BY FRIDAY
WITH CONTINUED WARMING THROUGH THE WEEKEND.

BELOW NORMAL TEMPERATURES RETURN TUESDAY AS A COLD FRONT MOVES
THROUGH WITH ANOTHER WEATHER SYSTEM MOVING IN FROM THE WEST. THIS
SYSTEM MOVES THROUGH WEDNESDAY WITH NORTHWEST FLOW AND A RETURN TO
MID MAY TEMPERATURES THURSDAY.

007
&&

.AVIATION...
541 PM MDT THU MAY 19 2011

FOR THE OOZ TAFS...S/W TROUGH MOVING THROUGH SOUTHERN CO ATTM.
SHOWERS AND ISOLD TSTORMS HAVE DEVELOPED IN EASTERN CO AND MOVING
NE. BETTER CHANCES AT KGLD TO SEE TSRA THAN KMCK. CURRENTLY...KGLD
IS VFR AND KMCK IS LIFR. STRATUS IS HOLDING TIGHT AT KMCK AND WILL
PROGRESS WEST OVERNIGHT...HOWEVER...WINDS AT KGLD WILL TURN MORE
FROM THE WEST...WHICH WILL BEGIN TO DRY OUT LOW LEVELS AND
PRECLUDE DENSE FOG FROM MOVING IN. KMCK WILL STAY STATUS
QUO...WITH LIFR AND POSSIBLY VLIFR OVERNIGHT. AFT 15Z AT BOTH
LOCATIONS...EXPECT CONDS TO BE VFR.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 19, 12:01 PM MST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT THU MAY 19 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201800-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
101 PM MDT THU MAY 19 2011 /201 PM CDT THU MAY 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE WITH
LARGE HAIL THE PRIMARY THREAT. HOWEVER...TORNADOES ARE ALSO
POSSIBLE THROUGH EARLY EVENING FOR AREAS EAST OF A LINE FROM
OBERLIN TO GOVE KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY WITH A
POSSIBILITY OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
EAST OF A NORTON TO HILL CITY KANSAS LINE.

THUNDERSTORMS WILL RETURN TO THE AREA DURING THE FIRST PART OF
NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS AT THIS TIME ALTHOUGH CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY ANY STORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED EAST OF A LINE FROM
OBERLIN TO GOVE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 19, 1:17 PM MST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU MAY 19 2011

KSZ016-192045-
GRAHAM-
317 PM CDT THU MAY 19 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR PENOKEE...MOVING NORTH AT
25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3919 9990 3923 10012 3957 10003 3957 9986
      3954 9974
TIME...MOT...LOC 2017Z 196DEG 21KT 3930 9998

FOLTZ

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 19, 5:10 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.820, -102.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294081.